Montelukast side effects: I’ve been on... - Asthma UK communi...

Asthma UK community forum
14,085 members19,378 posts

Montelukast side effects

Lynneypin
Lynneypin

I’ve been on this drug for about 5 months and it’s been AMAZING, really helped my sinus problems and my asthma. However, I’ve had 3 bouts of upper respiratory infection and 3 lots of hives. I joined a Facebook group for Montelukast side effects which freaked me out, so I tried reducing by cutting pill in half....already symptoms have returned. 😢

I’d be grateful for adults responses re this medication. I’m 61 and have had asthma for 40 years.

16 Replies
oldestnewest

Hi been on this drug for over 2 years no problems at all. I am very allergic to house dust mites hence the need to take these tablets. I know that I would be very unwell without them and my Fostair nexthaler 200/6 2 puff's twice a day.

Why you think it's the monkelaust causing you problems?

I think you need to weigh the possibility of 'side effects' against the benefits of you taking for your asthma. It is obviously helping you as you have seen by cutting it down. I would ring your doctor and explain the situation and or ring asthma UK helpline open Monday to Friday 9am-5pm. 0300 222 5800.

Lynneypin
Lynneypin
in reply to elanaoali

The side effects I’ve experienced are listed as common in the insert leaflet. I’ve spoken to gp who says it’s up to me...

Been on Montelukast since February and had no side effects. Asthma has been better.

I’ve been on them for around 10 months the only side effects I get are the crazy dreams, they are really bizarre but luckily not nightmares, they have made the world of difference to my asthma. I do take a daily antihistamine as well so that will stop any hives. Good luck

Lynneypin
Lynneypin
in reply to Foxycat1

Which antihistamine? I’ve never tried one, so interested. Thanks.

Foxycat1
Foxycat1
in reply to Lynneypin

Just over the counter cetirizene I have allergies that set off my asthma

I went from struggling to walk across the car park to brin* able to jog, XC ski and be normal within a coipleo& weeks - have been on it for over 10 years - it’s does not cause upper respiratory infections and if you are asthmatic you may get a bit of eczema or itchy skin - can happen anytime without warning so may be coincidental. To be honest I suffer from eczema which comes and goes over the years but on balance would prefer to be able to breath!

This is part of the info on the insert in the package:

Most common adverse reactions (incidence ≥5% and greater than placebo listed in descending order of frequency): upper respiratory infection, fever, headache, pharyngitis, cough, abdominal pain, diarrhea, otitis media, influenza, rhinorrhea, sinusitis, otitis.

Hi to combat against the reactions I’m on fedafexadine 180mg MR once a day

Montelukast is great if it relieves your asthma symptoms - it certainly did work for me. But I was one of the unlucky ones for whom it also provoked the neuropsychiatric symptoms you'll find listed in the possible side effects. In my case these took the form of clinical depression and what's oddly-termed "suicidal ideation". It's taking a long time to shake all that off - it's 18 months since I stopped taking Montelukast and I'm not out of the depression woods yet. So I'd say take it as directed and persevere, but if you start to get bad dreams, or you feel or other people notice that your mood is deteriorating then that'd be the time to stop taking it. I'm 60 and have been asthmatic from childhood.

Lynneypin
Lynneypin
in reply to TJRN1959

Thank you for your reply and advice. X

I have been taking montulukast for 15 years but have nightmares wondering if they may be the cause

Lynneypin
Lynneypin
in reply to Tillyjane

I do have vivid dreams but not nightmares. They are definitely one of the side effects though.

Montelukast affected my thinking dramatically after a month's use , and then stopped being very effective also. I'd recommend try Fostair instead, but with precautions - facebook.com/aspirin2relief/

How did it affect your thinking?

I’m already using Symbicort and reluctant to add more steroid as I already have osteoporosis.

You may also like...